MAUDE Adverse Event Report: COOK VASCULAR INC LEAD EXTRACTION EVOLUTION MECHANICAL DILATOR SHEATH SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

COOK VASCULAR INC LEAD EXTRACTION EVOLUTION MECHANICAL DILATOR SHEATH SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Catalog Number LR-EVN-11.0
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Death (1802)
Date of Event 05/24/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Blank fields on this form indicate the information is unknown or unavailable.The event is currently under investigation.
 
Event or Problem Description
Initially an icd system was implanted in 1996 from the left.This was followed by an icd exchange in 2002 and 2005.Due to a thrombotic subclavian v.Left in 2011 an icd system was implanted from the right side.Now the rv lead should be replaced due to over-sensing.After using a locking stylet and entering the vessel anonima v.With a byrd 8,5 it was difficult to enter the superior vena cava.Even up-sizing to 10.0, 11.5 and 13 could not solve the problem and pushing the byrd more distally.Every time the outer-sheet was kinking.After a switch to an evn 11 device, the passage was done and the evn got staked at the distal coil at the ventricle.During pulling, suddenly the patient's blood pressure dropped.Punction of the v.Femoralis left and volume could handle the blood pressure at first.The procedure was continued with evn and the lead came out.Following this, the blood pressure dropped again.The patient became hypotonic and there was a need for cpr.The patient entered a heart-lung machine.With a pigtail catheter the user facility saw a leakage at the upper svc.The user facility tried to stop the bleeding with a balloon nukleos and with an aortic stent but the stent could not be placed sufficiently due to the strong calcification and the patient died.Additional information requested; however, it was not provided by the reporter.
 
Additional Manufacturer Narrative
(b)(4).A review of the complaint history and device history record was conducted for the purpose of this investigation.The device was not returned for evaluation.No photographs of the device or images of the procedure were provided.Based on the event report, lr-evn-11.0, lr-pplbes-8.5, lr-pplbes-10.0, and lr-pplbes-13.0 devices were used in a lead extraction procedure in which the patient's blood pressure dropped because of a tear in the superior vena cava.As a result of the tear, the patient died.Comments in the complaint indicate that calcification was present at the site of the tear.The blood pressure drop occurred during use of the lr-evn device.No comments were made indicating the devices contained a nonconformity, did not function per their intended purpose, or were misused.Manufacturing records show no signs that the device contained a nonconformity.Because the device was not returned, no images of the devices were provided, and the lot numbers were not provided, the root cause of this complaint is unknown.Based on comments in the complaint report, the pacemaker leads had been implanted for a long period of time, and calcification was present at the site of the tear.These complications increase the likelihood of an adverse event during the lead extraction process, and the ifu details the risks of the procedure.While the complaint itself was confirmed through the customer's testimony, it is unknown if a cook device caused the vascular tears, or which device caused the event.No indication was given that a device nonconformity or misuse caused this complaint.Based on the available information, no root cause could be determined.
 
Event or Problem Description

Brand Name
LEAD EXTRACTION EVOLUTION MECHANICAL DILATOR SHEATH SET
Common Device Name
DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key5695469
Report Number1820334-2016-00436
Device Sequence Number16196644
Product Code DRE
UDI-Device Identifier10827002465401
UDI-Public(01)10827002465401(17)161130(10)N116950
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLR-EVN-11.0
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/24/2016
Device Age29 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/02/2016
Supplement Report FDA Received Date09/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age75 DA